Priming syringe before injection associated with lower frequency of silicone oil droplets

August 14, 2017

Another adverse effect associated with the compounding process of bevacizumab (Avastin, Genentech)-i.e., the presence of silicone oil droplets in the vitreous cavity-has surfaced within the past year and seems to be related to the preloading of the drug in insulin syringes.

Intravitreal injections of anti-vascular endothelial growth factor drugs are being used more frequently on an off-label basis to treat retinal diseases. With compounded use, there have been reports of endophthalmitis and impurities associated with the use of plastic syringes. 

However, another adverse effect associated with the compounding process of bevacizumab (Avastin, Genentech)-i.e., the presence of silicone oil droplets in the vitreous cavity-has surfaced within the past year and seems to be related to the preloading of the drug in insulin syringes.

The incidence of the development of silicone oil droplets was found to have increased “dramatically” during a short space of time in a single-center study, said Rahul Khurana, MD, clinical associate professor of ophthalmology, Department of Ophthalmology, University of California, San Francisco, and in private practice in Mountain View, CA. 

Given this observation of increased oil droplets in their patients, Dr. Khurana and colleagues conducted a retrospective, practice-based study in which they sought to determine the incidence of the rates of this complication following the bevacizumab injections preloaded in insulin syringes. The investigators reviewed their patients in whom the silicone oil droplets developed from Oct. 1, 2015, to Nov. 30, 2016.

Reported incidences

 

Dr. Khurana reported observing on dilated biomicroscopic examination what were presumed to be “small, round, clear spheres” of silicone oil in the vitreous cavity. These findings were borne out by ultrasonographic findings in some cases.

The clinical history of the patients, intravitreal injection techniques, and lot numbers of the bevacizumab were reviewed.

The study involved evaluation of a total of 6,632 intravitreal injections of bevacizumab during the study period. The investigators identified 60 patients (35 women, 25 men; mean age, 80 ± 12 years) who had development of silicone oil droplets.

The authors reported that from October 2015 to April 2016, the incidence of silicone oil droplet formation after the injections was 0.03%, i.e., in one of 3,230 cases, but that percentage increased significantly (p < 0.001) to 1.73%, i.e., in 59 of 3,402 cases from May to November 2016 (odds ratio, 57; 95% confidence interval [CI], 9.8, 2260).

Because of the variation in the incidence rates among the physicians who were administering the injections, Dr. Khurana hypothesized that differences in the injection techniques might have been related to development of the silicone oil droplets.

“We found that from May to November 2016, non-priming the syringe before the intravitreal injection was identified with a substantially higher risk of intravitreal silicone oil droplet [formation] in comparison [with] priming the syringe,” Dr. Khurana said.

Analysis showed that 6.4% were affected (47/739) compared with 0.5% (12/2,627), respectively (Fisher’s exact test, P<0.001; odds ratio, 15.1 [95% CI, 7.9, 33.4]).

He explained that priming the syringe means “applying pressure to the plunger until efflux of the medication solution at the end of the needle tip is visible to ensure free flow of the medication once the injection is started.”

The origin of the silicone oil droplets might be a lubricant (polydimethulsiloxane) that is used to facilitate smooth plunger movement inside the barrel of the syringe during injections.

Interestingly, despite the visualization of silicone oil droplets in the vitreous in the 60 patients, only 41 (68%) patients were symptomatic. The patients reported that floaters with spots of light were the primary complaint.

Over time, the great majority of patients (88%) saw improvement in from 2 to 8 months even though the droplets could still be seen on funduscopic examinations. The silicone oil droplets might have moved outside of the visual axis over time or the patients became adjusted to their presence, the authors speculated.

No other adverse effects, such as inflammation, increases in IOP, or corneal edema, occurred.

Ranibizumab

 

Also of interest is that the silicone oil droplets were not associated with intravitreal injections of ranibizumab (Lucentis, Genentech) or aflibercept (Eylea, Regeneron) during this time period.

“We report a substantial increase in the intravitreal silicone oil associated with bevacizumab preloaded in insulin syringes over a 7-month time period observed in our practice in comparison to the previous 7 months,” Dr. Khurana said.

Recognition of this problem is an important consideration for surgeons when they are advising patients about the potential risk of floaters after administering intravitreal injections of bevacizumab that were preloaded in insulin syringes, he noted.

“Priming the syringe before injection was associated with a lower frequency of this complication,” Dr. Khurana concluded. 

The investigators reported their findings in JAMA Ophthalmol (doi:10.1001/jamaophthalmol.2017.1815; published online June 15, 2017).

 

Dr. Khurana serves on medical and scientific advisory boards for both large pharmaceutical (i.e., Allergan, Genentech, Regeneron) and medical device (i.e., iScience Interventional) companies. He spoke at the 2017 meeting of the American Society of Retina Specialists in Boston.